May 1, 2010 "Ask Seth"

My male Lab is having seizures more frequently. Previously he only had them once every 2 - 4 months. What should I do?

 

Seth,

My male Lab is having seizures. He has had two seizures in the last two weeks, Previously he only had one seizure once every 2-4 months. Are there medicines to help? He is 4 years old. 

Carol Sianez  


Seizures usually begin with a pattern of increasing frequency and severity. Epilepsy tends to begin with short, mild seizures that become more severe and frequent in the initial 1-2 years. There are many causes for seizures so a complete physical exam including bloodwork is very strongly recommended and is a vital part to proper diagnosis. It is very important to understand that since there is no specific test for epilepsy, the diagnosis is made by the elimination of all other known causes for seizures.

When seizures are caused by something other than epilepsy, treatment of the diagnosed disease or underlying cause will usually correct the problem. Epileptics are usually treated with anticonvulsant drugs. Usually when seizures are mild and less frequent than once every 1-2 months the side effects of the drugs may outweigh the benefits of seizure control. Once a dog has multiple seizures in one day, medication is indicated in the control of the seizures. 80-90% of animals are controlled and respond very well to treatment. It is important to remember that these animals need close monitoring by a veterinarian. In some case multiple drugs are need to control the seizures. In your case, I recommend that you express your concerns with your veterinarian. Diagnosis of a cause of the seizures will create a treatment protocol specifically designed for your animal.

 

Seth Mayersohn, CVT

 

Welcome Veterinarians

Pet Assure is the largest veterinary network in the U.S. with over 5,600 veterinarians.

Pet Assure powers DVM Network, a brand built to support our participating veterinary professionals and help them grow their practice.

Visit www.dvmnetwork.com to learn more.